Texas, 2009Damaging Wind in Texas, August 12, 2009
August 12, 2009 · NWS SJT · 1 event in 1 county or zone
A strong thunderstorm produced downburst type wind damage in Ballinger.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced downburst type wind damage in Ballinger.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 12, 2:30 PM CST, 3 hours earlier.
Area forecast discussion, Aug 12, 2:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT WED AUG 12 2009
.SHORT TERM...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE CONCHO
VALLEY...SOUTHERN HEARTLAND AND ALONG THE INTERSTATE 10 CORRIDOR
THIS AFTERNOON ALONG A DIFFUSE BOUNDARY...AND WITHIN AREAS OF
ENHANCED INSTABILITY DUE TO SFC HEATING IN THE HEARTLAND AND
NORTHWEST HILL COUNTRY. EXPECT THIS ACTIVITY TO CONTINUE INTO THE
EVENING HOURS THROUGH SUNSET...THEN LIKELY DISSIPATE AS INSTABILITY
IS LOST. LOWS TONIGHT WILL AGAIN BE IN THE LOWER TO MIDDLE 70S FOR
THE MOST PART. WITH PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 2
INCHES...HAZARDS ASSOCIATED WITH THESE THUNDERSTORMS WILL BE
LOCALIZED FLOODING FROM HEAVY RAIN AND SLOW MOVEMENT OF THE
ACTIVITY...IN ADDITION TO ISOLATED GUSTS OF NEAR 60 MPH.
HAVE REDUCED POPS FOR THURSDAY. EXPECT THE WEAK BOUNDARY THAT WAS
ACROSS THE AREA TODAY TO BECOME EVEN MORE DIFFUSE BY TOMORROW...
EFFECTIVELY REMOVING A FOCUS FOR CONVECTION. WHILE WE WILL STILL BE
MOIST AND UNSTABLE...WITHOUT THIS FOCUS...FEEL THAT CHANCES ARE LESS
THAN 20 PERCENT FOR ORGANIZED CONVECTION. SHOULD SEE FEWER CLOUDS
TOMORROW...SO HAVE WARMED TEMPS A COUPLE DEGREES FROM TODAY/S
EXPECTED HIGHS.
.LONG TERM...
AS A LONG-WAVE TROUGH SWINGS INTO THE NORTHWESTERN STATES AT THE
END OF THE WEEK...A SHORT-WAVE TROUGH WILL FORM AHEAD OF THIS
SYSTEM OVER THE DESERT SOUTHWEST. AS THE MID-LEVEL HIGH CENTERED
OVER NEW MEXICO BUILDS EAST IN RESPONSE TO THE DEVELOPING TROUGH
OVER THE SOUTHWEST...MID-LEVEL WINDS WILL SHIFT TO THE SOUTHWEST
BRINGING AN END TO THE MID-LEVEL NORTH TO NORTHWEST FLOW ALOFT
OVER THE FORECAST AREA. RAIN CHANCES SHOULD TAKE A BRIEF RESPITE
THROUGH THE END OF THE WEEK AS SHORT WAVE RIDGING DOMINATES THE
AREA.
UNSETTLED WEATHER WILL BE ON TAP THIS WEEKEND AND INTO THE FIRST
OF THE COMING WEEK AS THE WESTERN TROUGH PUSHES EAST. WILL KEEP
THE CHANCE OF PRIMARILY AFTERNOON AND EVENING THUNDERSTORMS IN THE
FORECAST GIVEN THE PROXIMITY OF A SURFACE TROUGH JUST WEST OF THE
CWA COMBINED WITH GOOD AFTERNOON HEATING AS THE TROUGH AXIS PUSHES
THROUGH THE AREA. IN ADDITION...A COLD FRONT PUSHING INTO THE
PANHANDLE SUNDAY WILL PROVIDE ADDITIONAL FOCUS FOR CONVECTIVE
DEVELOPMENT...THE FRONT HOWEVER SHOULD NOT PROGRESS ANY FURTHER
SOUTH THAN THE RED RIVER AREA.
TUESDAY SHOULD SEE RAINFALL CHANCES ENDING AS HIGH PRESSURE OVER
THE SOUTHEASTERN STATES BUILDS WEST ACROSS THE SOUTHERN TIER OF
STATES AND MERGES WITH A DEVELOPING RIDGE OVER THE WESTERN STATES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 72 96 73 98 74 / 10 10 10 10 10
SAN ANGELO 72 97 72 95 72 / 30 10 10 10 10
JUNCTION 72 95 72 94 73 / 30 10 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/15
Hazardous weather outlook, Aug 12, 1:44 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT WED AUG 12 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
244 PM CDT WED AUG 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT AREAS SOUTH OF INTERSTATE 20
THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WILL BE FLOODING FROM
LOCALLY HEAVY RAINFALL...DEADLY CLOUD TO GROUND LIGHTNING...AND
GUSTY WINDS TO NEAR 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 12, 12:44 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
144 PM CDT WED AUG 12 2009
TXZ154-155-170-121945-
MCCULLOCH TX-SAN SABA TX-MASON TX-
144 PM CDT WED AUG 12 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT FOR
MCCULLOCH...SAN SABA AND MASON COUNTIES...
AT 140 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER ACROSS MCCULLOCH...SAN SABA...AND MASON
COUNTIES. THESE STORMS WERE MOVING EAST AT 5 MPH.
THE STRONGEST STORMS WERE LOCATED IN SAN SABA COUNTY GENERALLY EAST
OF A LINE FROM RICHLAND SPRINGS TO FREDONIA. ANOTHER STRONG STORM
WAS LOCATED IN NORTH CENTRAL MCCULLOCH COUNTY...ABOUT 10 MILES
NORTHEAST OF BRADY...AS WELL AS IN RURAL AREAS OF SOUTHERN MASON
COUNTY.
PEA SIZE HAIL AND WIND GUSTS OF NEAR 60 MPH ARE POSSIBLE WITH THIS
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS
AND LOCALIZED FLOODING...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING OR FLOOD
ADVISORY BE ISSUED.
Special weather statement, Aug 12, 2:18 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT WED AUG 12 2009
TXZ140-122115-
BROWN TX-
318 PM CDT WED AUG 12 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT FOR BROWN
COUNTY...
AT 315 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF BROWNWOOD...MOVING
SOUTHEAST AT 5 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS OF SOUTHERN BROWN COUNTY.
ANOTHER STRONG STORM WAS MOVING SOUTHEAST INTO THE LAKE BROWNWOOD
AREA. BOTH STORMS WILL BE CAPABLE OF SMALL HAIL...AND WIND GUSTS OF
UP TO 55 MPH. IN ADDITION...VERY HEAVY RAINFALL WILL CAUSE LOCALIZED
FLOODING...INCLUDING PONDING OF WATER ON ROADWAYS AND FLOODING OF
LOW WATER CROSSINGS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD
A WARNING BE ISSUED.
Special weather statement, Aug 12, 3:57 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 PM CDT WED AUG 12 2009
TXZ066-073-139-154-122300-
RUNNELS TX-COLEMAN TX-CONCHO TX-MCCULLOCH TX-
457 PM CDT WED AUG 12 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT FOR
RUNNELS...COLEMAN...CONCHO AND MCCULLOCH COUNTIES...
AT 454 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES WEST OF IVIE RESERVOIR NEAR
CONCHO PARK MARINA...OR ABOUT 11 MILES EAST OF PAINT ROCK...MOVING
SOUTHEAST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
IVIE RESERVOIR BY 500 PM CDT
MILLERSVIEW BY 535 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 12, 4:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 PM CDT WED AUG 12 2009
TXZ066-127-139-122315-
TAYLOR TX-RUNNELS TX-COLEMAN TX-
521 PM CDT WED AUG 12 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR TAYLOR...
RUNNELS AND COLEMAN COUNTIES...
AT 520 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF LAWN...OR ABOUT 20
MILES NORTHEAST OF WINTERS...MOVING SOUTHEAST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
GOLDSBORO BY 535 PM CDT
NOVICE BY 605 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Thunderstorm Wind, Runnels
- When
- August 12, 5:30 PM CST
- Where
- Runnels County, 1.04 mi SSW of Ballinger
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.735, -99.954
A trained storm spotter reported wind damage from a thunderstorm. It damaged a tin building and a couple of roofs in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Florida, August 12, 2009$235,000 · EF0 · 2 events
- Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2009$100,000 · 3 events
- Flash Flood and Heavy Rain in West Virginia, August 12, 2009$80,000 · 2 events
- Flash Flooding in New York, August 12, 2009$60,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 12, 2009$35,000 · 13 events
- Hail and Damaging Winds in Texas, August 12, 2009$30,000 · 1.75 in hail · 16 events
- Flooding in North Carolina, August 12, 2009$50,000 · 2 events
- Lightning Strike in New Jersey, August 12, 2009$50,000 · 1 event
- Lightning Strike in Florida, August 12, 2009$50,000 · 1 event
- Flash Flood and Damaging Winds in Georgia, August 12, 20091 injured · $17,000 · 50 kt wind · 11 events
- Damaging Wind in Tennessee, August 12, 2009$25,000 · 60 kt wind · 1 event
- Lightning Strike in Texas, August 12, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194317.